Antiepileptic drug-induced worsening of seizures in children

Renzo Guerrini, Anna Belmonte, Pierre Genton

Research output: Contribution to journalArticle

Abstract

Antiepileptic drugs (AEDs) may aggravate preexisting seizures and trigger new seizure types. However, the extent and mechanisms of this problem are unclear, for several reasons. AED trials are not designed to detect worsening of seizures, severe childhood epilepsies may fluctuate in severity, and worsening of seizures may be over-hastily ascribed to the introduction of a new AED. Moreover, the seizure and the epilepsy type may have been incorrectly diagnosed. The problem is identification of true aggravation of epilepsy in the absence of overdosage or toxicity. This is a common and clinically important problem that concerns both established and newer AEDs, but the biologic mechanisms involved are unknown. An increase in seizure frequency due to overdosage has been reported with phenytoin but is rare with other AEDs. Paradoxical reaction has been reported with carbamazepine (CBZ), benzodiazepines, and vigabatrin (VGB). Exacerbation of seizures may also occur during AED-induced encephalopathy or hepatopathy. An inappropriate choice of the AED (i.e., a purely pharmacodynamic mechanism) can induce worsening when CBZ or VGB is used in absence and myoclonic seizures. Further research should determine whether seizure exacerbation is associated with the type of epilepsy or with the type of EEG abnormality. Recent evidence indicates that lamotrigine is inappropriate in severe myoclonic epilepsy. Some childhood epileptic encephalopathies have been affected by certain seizure-worsening mechanisms. Whether this is due to a predisposition in specific syndromes or to an increased risk for adverse effects in patients undergoing multiple AED manipulations is unclear. Furthermore, some syndromes are not the sum of accompanying seizure types but have unique neurobiology.

Original languageEnglish
JournalEpilepsia
Volume39
Issue numberSUPPL. 3
DOIs
Publication statusPublished - 1998

    Fingerprint

Keywords

  • Antiepileptic drugs
  • Children
  • Seizure exacerbation

ASJC Scopus subject areas

  • Clinical Neurology
  • Neuroscience(all)

Cite this